Gefitinib/Iressa side effect

11 posts / 0 new
Last post
stoth
Gefitinib/Iressa side effect

Dear Madame, Sir, 

I'd like to have your opinions, experiences in connection with Iressa=Gefitinib - side effects.

My mother is on Gefitinib since 2020 April, and the threatment is working. She unfortunately experiences side one  not so common side effect: stomach pain, lots of stomach acid, reflux-like symptoms.

We read the proton pump inhibitors, H2 antagonists and antacids may reduce the Iressa's effectiveness. But in this case what kind of gastric protective, gastric acid binder can be taken for these side effects? 

Do you have any advices/ experiences?

Kind regards, 

Kate

 

Jim C Forum Mod...
Jim C Forum Moderator's picture
EGFR inhibitors and stomach acid

Hi Kate,

 

Welcome to GRACE. It's great that gefitinib has been effective for your mother, but of course it would be much better without these troublesome side effects. 

 

One possibility to discuss with her oncologist would be a dose reduction. In clinical trials, the standard dosage is set at the maximum tolerated dose, rather than the minimum effective amount. Not all patients need that higher dose, and many cannot tolerate it. So gefitinib may prove just as effective for your mother at a lower dose.

 

It's also possible to use gas-reducing medications by separating them in time from the gefitinib dose. As the Mayo Clinic states (with regard to Tarceva, a very similar EGFR inhibitor):

 

"If you take a stomach medicine for heartburn or ulcers (such as cimetidine, famotidine Pepcid®, Tagamet®), take the heartburn medicine at least 10 hours before or 2 hours after you take this medicine.

If you take antacids (such as Gaviscon®, Maalox®, Mylanta®, Rolaids®), take the antacid several hours before or after you take this medicine."

 

I hope your mother can continue her use of gefitinib without the stomach issues which have been troubling her.

 

Jim C Forum Moderator 

 

JanineT Forum M...
Hi Kate, It's great that your

This may be a repeat of Jim's post but I'll leave it as is. 

 

Hi Kate,

 

It's great that your mother's cancer is controlled with gefitinib; Great best news!  It seems that there is always a catch though.  There is little in the way of data to say what should be done.  There are a couple of retrospective reviews with a couple of hundred people each that suggest , people who have a smoking history and people with comorbidities mostly, and to a lesser extent people over 65 and men show that the effects of acid supressants (AS) have little effect on progression in each of these groups.  These are not definitive studies but they do point to people who may not be significantly affected by any of the AS. Here is one of the studies.

 

TKIs like gefitinib need an acidic environment to work, obviously acid suppressants take that away.  There are 3 types of medicine that help with reflux; antacids like rolaids, H2 blockers, and proton pump inhibitors (PPIs).   

Antacids work quickly and leave the body the fastest, just up to 3 hours and they stop lowering acids in the stomach. 

H2 blockers effects last up to 12 hours.

PPIs can last for 2 days. 

 

If your mother hasn't yet, staying hydrated and eating a diet that promotes less acid reflux is the first best preventitive measure.  As far as meds go she could try antacids first, they leave the body quickest.  If they don't work the H2 blockers can be taken at opposite times of the day to have less effect on the gefitinib.  PPIs could be left as a last resort because they will surely still be affecting stomach acid production no matter when they are taken since they can work up to 48 hours. 

 

Still your mother may need to try something stronger to get some relief.  If she has an ulcer a short regimen of PPI may help to heal and solve the problem. 

 

From the Mayo Clinic, "If you take a stomach medicine (such as dexlansoprazole, lansoprazole, omeprazole, pantoprazole, Aciphex®, Dexilant®, Nexium®, Prevacid®, Prilosec®), take these medicines at least 12 hours before or 12 hours after you take this medicine. It is best to avoid these medicines unless your doctor tells you otherwise."

 

As always discuss this with the oncologist to come up with a plan that best suits your mother's situation. 

 

I hope she can get this under control.

All the best,

Janine

stoth
Gefitinib/Iressa side effect + flu vaccine

Dear Jim and Janine, 

Thank you very much for the answers, it telps us a lot! 

I have another question but I'm not sure to create another topic or ask it here!?  As the Covid 2nd wave reached our country, most of the doctors recommend requiring a traditional flu vaccine for every older person in.

We cannot found information about this regarding cancer patients (especially stage 4 nsclc patients). My mothers state is stable due to the gefitinib, but we are not sure that the traditional-flu vaccine can be used in the case of her. Where can I find some recommendations on this topic? Do you have any information on that?

Thank you very much for the answer and help in advance. 

Kate 

 

 

JanineT Forum M...
Hi Kate, I'm glad your mother

Hi Kate,

 

I'm glad your mother is doing well.  The easy answer is probably most certainly.  Unless her oncologists sees reasons otherwise your mother should get a flu vaccine.  From Memorial Sloan Ketteriing, If you have cancer get the inactivated vaccine.  This article is thorough and should help you and your mother make the safe choice. 

 

Take care and stay safe,

Janine

Kya
Gefitinib tablet and acid reflux

Hello mam , Thanks for having this portal . My mom is taking gefitinib for her nsclc . Past two days she has acid reflux . She takes ocid in the morning before taking gefitinib . She gets acid reflux after afternoon and dinner .she feels better if she takes gelusil. Is it a side effect or should we change schedule of Ocid

Rowan
Aspirin study

Hello Janine, 

this study was posted in a Facebook group for cancer patients. My mother was prescribed a daily aspirin dose after a heart implant, she is 72 and currently on tagrisso 80mg since last nov. shes been NED since feb this year. 

Should i request her cardiologist to change the blood thinner to something else? 

there was another study that suggested that aspirin might increase the pfs of patients on tagrisso- also linked below. everything is very confusing, your input is highly appreciated. 
 

kind regards 
Rowan

https://www.cancer.gov/news-events/cancer-currents-blog/2020/aspree-aspirin-increases-advanced-cancer

 

 

https://www.lungcancerjournal.info/article/S0169-5002(20)30599-7/abstract
 

 

JanineT Forum M...
Hey Rowan, I hope your mother

Hey Rowan,

 

I hope your mother is feeling alright or even good :)  That's a good question and I'm going to ask Dr. Walko, our oncology pharmacist/researcher faculty to chime in if she can.

 

Janine

JanineT Forum M...
Still here.  Dr. Walko

Still here.  Dr. Walko suggests asking another for best input. 

dr. weiss
There process by which blood

There process by which blood clots is complex.  It starts with cells called platelets then a complex series of chemical reactions (call the coagulation cascade) happen.  The mechanism by which aspirin inhibits clotting ("thins blood") is fundamentally different than agents (like heparin) that act on the clotting cascade.    So, one "blood thinner" cannot usually be changed for another.  It may also be helpful to know that the effect of aspirin on cancer is controversial and certainly not large.  In my practice, I review every pateint's medication list every visit.  In general, when I see aspirin, this does not worry me for cancer growth.

Rowan
Thank you

Thank you so much Dr Weiss and Janine for the prompt reply. I will keep you posted on her progress. 
 

kind regards